Constipation and Feacal Impaction
Constipation can be caused by a lack of dietary fibre, lack of fluids and lack of exercise or reduced mobility. It can also be a side effect of some types of drugs or combinations of drugs. Constipation in people with dementia can lead to a worsening of their confusion, as well as symptoms of irritability or aggression.
Constipation is very common and most of us will suffer from it at some point in our lives, usually treating it ourselves at home using an over-the-counter medicine. Infrequent episodes of constipation are usually nothing to worry about but constipation can be a symptom of a number of different conditions, so it is important to seek advice from your doctor if it happens a lot or if it is not helped by laxatives or there are other symptoms like unexplained weight loss or blood in any stools you pass.
These symptoms are thought to be due to the pain and discomfort of the constipation but it can often be assumed that confusion or aggression is part of someone's ongoing dementia and so the constipation goes untreated and the person is given an anti-psychotic drug for these behavioural symptoms. This can in turn make matters worse if the anti-psychotic itself causes constipation.
If constipation goes untreated for several days or even weeks, it can lead to a much more serious condition called faecal impaction - a very common condition following a spell in hospital.